From Fairfield, California, USA:
I was recently visiting friends and someone there mentioned that there was recent research that stated that some earlier forms of medicine could be a cause of type 1 diabetes. My daughter had a fever and was on medication that made her very thirsty while using it. Then, after the treatment was completed, she was still very thirsty, which was when we found out she was diabetic. So, if there's any truth to the hearsay, and anywhere I could find out more, please point me in that direction.
Most medications currently in use do not have direct toxic effects on the pancreas. Medications such as glucocorticoids (i.e. prednisone, cortisone, dexamethasone) can induce insulin resistance, but probably just allow a susceptible pancreas to demonstrate its insulin deficiency capability. There are some rat poisons that are used experimentally in research to "induce" chemical inflammation in islet cells, but these would also be extremely rare as human causes except for direct toxic exposure from an accidental ingestion. There was also some interest in immunizations as a possible cause of type 1 diabetes, but this has not been confirmed in more recent and more elegant studies published during the past 12 months.
In general, I would be reassured that your child's onset of diabetes was coincidental with the "stress" of this event rather than caused by its treatment and that any of many precipitating such events might have led to exactly the same situation developing since she was "susceptible."
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.